What would you do - page 2
Let's say you have a pt 93yr old female. Would you give her a Benzo such Ativan or Xanax. Say your pt has insomnia. She'll call out numbers during shift but at bed time she's up all night. Let's say... Read More
Jan 9Quote from iwannabeanurseeOr was the increasing restlessness and insomnia indicative of the final stages of dementia for this patient? I've seen many dementia patients become unusually restless in the final days before death.Well she died over the weekend. I wasn't working that weekend. I was told yesterday when I punched in. They basically killed her.
Not knowing the full history of this patient or the facility practices where you work, I can't say if the choices made were appropriate or not. I can say I have seen benzos and haldol used appropriately in end-of-life care for elderly patients to reduce terminal restlessness and decrease anxiety.
Did you ever get a chance to ask the prescriber why he/she was making the medication choices he/she did? I think they would be most able to explain the rational behind the use of the xanax and haldol for this particular patient.
Jan 11What's wrong with toileting (or changing undergarments) and Tylenol? These two interventions work wonders on most of the patients I take care of.
Maybe a snack will help.
Dim lighting, quiet room, appropriate temperature.
No naps in the day.
Jan 12Quote from Lev <3What's her pulse ox? Are you asking what her oxygen saturation once the oximeter is applied?You have to be very careful with benzos in the elderly population.
This concerns me. This could be the meds...or something else.
Is she breathing effectively? What's her pulse ox once the meds kick in?
She may need a dose decrease...or a different med...or no med at all. Some of these meds have the opposite affect and can actually keep your patient up.
Its pretty typical for elderly patients to not sleep at night. Particularly in the dementia population.
Find out if there is anything else keeping her from sleeping? Is she cold? Does she need another blanket. Is her back hurting her? Maybe a PRN tylenol at bedtime? Some patient's swear by tylenol to help them sleep.
Jan 12Quote from iwannabeanurseeOr maybe because she was *93*, she was shutting down. The drugs may not have helped and may even have had a detrimental effect on her condition, but you have no way of knowing that anyone "killed" her.Well she died over the weekend. I wasn't working that weekend. I was told yesterday when I punched in. They basically killed her.